MAUDE Adverse Event Report: COOK ENDOSCOPY TRI-TOME PC TRIPLE LUMEN SPHINCTEROTOME; KNS, UNIT, ELECTROSURGICAL, ENDOSCOPIC (WITH OR WITHOUT ACCESSORIES)

COOK ENDOSCOPY TRI-TOME PC TRIPLE LUMEN SPHINCTEROTOME; KNS, UNIT, ELECTROSURGICAL, ENDOSCOPIC (WITH OR WITHOUT ACCESSORIES)
Model Number G22555
Medical Device Problem Codes Use of Device Problem (1670); Failure to Cut (2587)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 06/14/2019
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Occupation: non-healthcare professional.Concomitant medical products: cook, awg2-35-450, acrobat 2 calibrated tip wire guide.Investigation evaluation: our evaluation of the returned device confirmed the original report of cutting wire breakage.A functional test could not be performed due to the condition of the returned device.The cutting wire was broken near the proximal end.Due to the break in the cutting wire, the sphincterotome will not respond to handle manipulation and is no longer operational.The cutting wire exhibits slight evidence of a cautery application (blackening of the cutting wire was noted).No section of the cutting wire is missing.The device history record for the lot number said to be involved was reviewed.A discrepancy or anomaly was not observed with the product that was released for distribution.Investigation conclusion: a definitive cause for this observation could not be determined because the actual use conditions could not be duplicated in the laboratory setting.Due to a variety of clinical conditions such as patient anatomy, endoscope position or progression of disease state, we could not reproduce the actual conditions of product usage during our laboratory analysis.This limits our ability to conclusively determine a cause.Difficulty with electrosurgical current application can occur if any cord connections are not secure.These connections include electrosurgical unit to active cord and active cord to sphincterotome.The instructions for use state the following: "with electrosurgical unit off, prepare equipment.Active cord fittings should fit snugly into both device handle and electrosurgical unit." this verification activity will ensure the equipment is prepared to provide uninterrupted electrosurgical current to the sphincterotome for device usage.Difficulty with electrosurgical current application could also occur if the electrosurgical power supply unit is in need of adjustment or repair.The instructions for use for this sphincterotome caution the user: "before using this device, follow recommendations provided by electrosurgical unit manufacturer to ensure patient safety through proper placement and utilization of patient return electrode.Ensure a proper path from patient return electrode to electrosurgical unit is maintained throughout procedure." the instructions for use advise the user to verify desired settings prior to applying electrosurgical current: "following electrosurgical unit manufacturer's instructions, verify desired settings and proceed with sphincterotomy." electrosurgical current must be applied once the cutting wire is completely out of the endoscope to prevent grounding.The instructions for use also advise the user: "when applying current, ensure cutting wire is completely out of endoscope.Contact of cutting wire with endoscope may cause grounding, which can result in patient injury, operator injury, a broken cutting wire, and/ or damage to endoscope." the instructions for use warn the user with the following comment: "note: do not exercise handle while device is coiled or pre-curved stylet is in place, as this may cause damage to sphincterotome and render it inoperable." prior to distribution, all tri-tome pc triple lumen sphincterotomes are subjected to a visual inspection and functional test to ensure device integrity.A review of the device history record confirmed that the lot said to be involved met all manufacturing requirements prior to shipment.Corrective action: a review of the complaint history was conducted.The likelihood of occurrence is considered rare.Corrective action is not warranted at this time based on the quality engineering risk assessment.Quality assurance will continue to monitor for complaint trends and reassess the risk assessment results as post market feedback continues to become available.
 
Event or Problem Description
During an endoscopic retrograde cholangiopancreatography (ercp), the physician used a cook tri-tome pc triple lumen sphincterotome.The cutting wire was broken during the ercp procedure.The user changed to another of the same device to complete the procedure.There was no reportable information at this time.On 18-jul-2019, additional information was provided indicating that the device allowed coagulation/burning but did not cut properly.A section of the device did not remain inside the patient¿s body.The patient did not require any additional procedures due to this occurrence.According to the initial reporter, the patient did not experience any adverse effects due to this occurrence.
 
Event or Problem Description
During an endoscopic retrograde cholangiopancreatography (ercp), the physician used a cook tri-tome pc triple lumen sphincterotome.The cutting wire was broken during the ercp procedure.The user changed to another of the same device to complete the procedure.There was no reportable information at this time.On (b)(6) 2019, additional information was provided indicating that the device allowed coagulation/burning but did not cut properly.A section of the device did not remain inside the patient¿s body.The patient did not require any additional procedures due to this occurrence.According to the initial reporter, the patient did not experience any adverse effects due to this occurrence.
 
Additional Manufacturer Narrative
Corrected data: section d4 - device information - expiration date; section h4 - device manufacture date.Continued from section e3 - occupation: non-healthcare professional.Continued from section d11: cook, awg2-35-450, acrobat 2 calibrated tip wire guide.Investigation evaluation: our evaluation of the returned device confirmed the original report of cutting wire breakage.A functional test could not be performed due to the condition of the returned device.The cutting wire was broken near the proximal end.Due to the break in the cutting wire, the sphincterotome will not respond to handle manipulation and is no longer operational.The cutting wire exhibits slight evidence of a cautery application (blackening of the cutting wire was noted).No section of the cutting wire is missing.The device history record for the lot number said to be involved was reviewed.A discrepancy or anomaly was not observed with the product that was released for distribution.Investigation conclusion: a definitive cause for this observation could not be determined because the actual use conditions could not be duplicated in the laboratory setting.Due to a variety of clinical conditions such as patient anatomy, endoscope position or progression of disease state, we could not reproduce the actual conditions of product usage during our laboratory analysis.This limits our ability to conclusively determine a cause.Difficulty with electrosurgical current application can occur if any cord connections are not secure.These connections include electrosurgical unit to active cord and active cord to sphincterotome.The instructions for use state the following: "with electrosurgical unit off, prepare equipment.Active cord fittings should fit snugly into both device handle and electrosurgical unit." this verification activity will ensure the equipment is prepared to provide uninterrupted electrosurgical current to the sphincterotome for device usage.Difficulty with electrosurgical current application could also occur if the electrosurgical power supply unit is in need of adjustment or repair.The instructions for use for this sphincterotome caution the user: "before using this device, follow recommendations provided by electrosurgical unit manufacturer to ensure patient safety through proper placement and utilization of patient return electrode.Ensure a proper path from patient return electrode to electrosurgical unit is maintained throughout procedure." the instructions for use advise the user to verify desired settings prior to applying electrosurgical current: "following electrosurgical unit manufacturer's instructions, verify desired settings and proceed with sphincterotomy." electrosurgical current must be applied once the cutting wire is completely out of the endoscope to prevent grounding.The instructions for use also advise the user: "when applying current, ensure cutting wire is completely out of endoscope.Contact of cutting wire with endoscope may cause grounding, which can result in patient injury, operator injury, a broken cutting wire, and/ or damage to endoscope." the instructions for use warn the user with the following comment: "note: do not exercise handle while device is coiled or pre-curved stylet is in place, as this may cause damage to sphincterotome and render it inoperable." prior to distribution, all tri-tome pc triple lumen sphincterotomes are subjected to a visual inspection and functional test to ensure device integrity.A review of the device history record confirmed that the lot said to be involved met all manufacturing requirements prior to shipment.Corrective action: a review of the complaint history was conducted.The likelihood of occurrence is considered rare.Corrective action is not warranted at this time based on the quality engineering risk assessment.Quality assurance will continue to monitor for complaint trends and reassess the risk assessment results as post market feedback continues to become available.

Brand Name
TRI-TOME PC TRIPLE LUMEN SPHINCTEROTOME
Common Device Name
KNS, UNIT, ELECTROSURGICAL, ENDOSCOPIC (WITH OR WITHOUT ACCESSORIES)
Manufacturer (Section D)
COOK ENDOSCOPY
4900 bethania station rd
winston-salem NC 27105
MDR Report Key8885321
Report Number1037905-2019-00459
Device Sequence Number16781234
Product Code KNS
UDI-Device Identifier00827002225558
UDI-Public(01)00827002225558(17)200517(10)W3863937
Combination Product (Y/N)N
Initial Reporter CountryCN
PMA/510(K) Number
K901443
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source distributor,foreign
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 06/21/2019
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date05/17/2020
Device Model NumberG22555
Device Catalogue NumberTRI-25M
Device Lot NumberW3863937
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer07/01/2019
Initial Date Received by Manufacturer 07/18/2019
Supplement Date Received by Manufacturer07/18/2019
Initial Report FDA Received Date08/12/2019
Supplement Report FDA Received Date09/04/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
OLYMPUS 260 ENDOSCOPE
Patient Age63 YR
Patient Weight64